67. You are assessing an 80-year-old man who complains of generalized weakness. He denies chest pain or shortness of breath and tells you that he has become progressively weaker over the past 3 days. His medical history is significant for two prior heart attacks, hypertension, chronic renal insufficiency, and atrial fibrillation. His blood pressure is 108/60 mm Hg, pulse rate is 94 beats/min and irregular, and respirations are 20 breaths/min and unlabored. Auscultation of his lungs reveals scattered crackles, and the ECG reveals atrial fibrillation. In addition to administering supplemental oxygen, you should:
A) start an IV with D5W, assess his blood glucose level, and administer half the usual dose of diltiazem to lower the rate of his atrial fibrillation.
B) obtain a 12-lead ECG tracing, start an IV line with normal saline and give a 250-mL fluid bolus, reassess his blood pressure, and transport him.
C) establish vascular access, administer 2 mg of morphine to treat his apparent pulmonary edema, continue to monitor the ECG, and transport.
D) obtain a 12-lead ECG tracing, assess his blood glucose level, establish vascular access and set the rate to keep the vein open, and transport to the hospital.
70. You are dispatched to an assisted living center for an 80-year-old woman who is vomiting bright red blood. Upon your arrival, you find the patient sitting in a chair. She is conscious and alert, but is markedly pale and diaphoretic. Her medical history is significant for hypertension, congestive heart failure, type 2 diabetes, hypothyroidism, and osteoarthritis. Her medications include Toprol, lisinopril, Glucophage, Synthroid, and ibuprofen. Her blood pressure is 76/56 mm Hg, pulse is 76 beats/min and weak, and respirations are 24 breaths/min and shallow. Which of the following statements regarding this scenario is MOST correct?
A) You should suspect shock due to lower gastrointestinal bleeding, start two large-bore IV lines, and rapidly infuse normal saline until her systolic blood pressure is greater than 90 mm Hg.
B) Gross hematemesis suggests gastrointestinal bleeding; however, although she is in shock, you should avoid infusing isotonic crystalloid solutions due to her congestive heart failure.
C) This patient, who is in shock, probably has a bleeding peptic ulcer secondary to ibuprofen use, and the lack of compensatory tachycardia is likely the result of the beta blocker she is taking.
D) This patient's vital signs are clearly the result of the medications she is taking, and you should focus on the likelihood that her pallor and diaphoresis are most likely the result of hypoglycemia.
73. You respond to a residence for an unknown emergency involving an 83-year-old man. When you arrive, you find the patient, who is conscious and alert, sitting on his couch with his head held over a bowl. He tells you that his nose started bleeding about 20 minutes ago and he cannot get it to stop. As your partner assists the patient in controlling the bleeding, you inquire about his medical history. He tells you that he has chronic atrial fibrillation, has high blood pressure, and is occasionally depressed. When you ask him about compliance with his medications, he tells you, "I take my medicine every day, but the writing on the bottles is so small." The patient's blood pressure is 112/58 mm Hg, pulse rate is 88 beats/min and irregular, and respirations are 18 and unlabored. This patient has MOST likely inadvertently:
A) overdosed on his Xanax.
B) underdosed on his Toprol.
C) underdosed on his digoxin.
D) overdosed on his warfarin.